Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Aberdeen, SD

July 16, 1997Clark County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 1997, 10:16 PM CDT for Clark County, Spink County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 10:16 PM CDT (03:16 UTC)
Expired
Jul 16, 1997, 11:05 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Clark County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 10:55 PM CDTThunderstorm Wind 70Crocker, SDDamaging thunderstorm winds and hail destroyed a wheat crop and knocked down an apple tree along with many large branches.
Jul 16, 10:55 PM CDTHail 1Crocker, SDThe hail destroyed a wheat crop.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 170316 RRA
SVRABR
SDC025-115-170405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  SPINK COUNTY - NORTHEASTERN SOUTH DAKOTA
  CLARK COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 1105 PM CDT
 
* SOME LOCATIONS AFFECTED
  CONDE                               AROUND 1040 PM CDT

* AT 1014 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 32 MILES SOUTHEAST
  OF ABERDEEN OR 8 MILES EAST OF CONDE MOVING SOUTHWEST AT 15 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

HG/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:36 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 16, 9:36 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT WED JUL 16 1997

SCT TSRAS...SOME SEVERE...WILL CONTINUE ACROSS PARTS OF C...NC AND NE SD
THROUGH THE REST OF THE EVENING AND EARLY MORNING HOURS IN VERY
UNSTABLE AIRMASS. WILL UPDATE ZONES AS TSRAS MOVE EAST.

.ABR...SEVERE THUNDERSTORM WATCH FOR PARTS OF C...NC AND NE SD
       UNTIL 100 AM CDT.

DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:02 PM CDTSevere Thunderstorm WarningABRSully48 min
Jul 16, 7:24 PM CDTTornado WarningABRHughes46 min
Jul 16, 7:46 PM CDTSevere Thunderstorm WarningABRStanley64 min
Jul 16, 7:53 PM CDTSevere Thunderstorm WarningABRSully47 min
Jul 16, 8:05 PM CDTTornado WarningABRHughes35 min
Jul 16, 8:13 PM CDTTornado WarningABRPotter47 min
Jul 16, 8:21 PM CDTSevere Thunderstorm WarningABRHyde49 min
Jul 16, 8:52 PM CDTSevere Thunderstorm WarningABRFaulk63 min
Jul 16, 8:59 PM CDTSevere Thunderstorm WarningABRDay46 min
Jul 16, 9:47 PM CDTTornado WarningABRDay48 min
Jul 16, 9:55 PM CDTSevere Thunderstorm WarningABRFaulk50 min
Jul 16, 10:32 PM CDTSevere Thunderstorm WarningABRDay33 min
Jul 16, 11:06 PM CDTSevere Thunderstorm WarningABRClark, Day, Spink64 min
Jul 16, 11:32 PM CDTSevere Thunderstorm WarningABRCodington, Grant63 min
Jul 16, 11:40 PM CDTSevere Thunderstorm WarningABRCodington, Grant55 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.